Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 382, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 9, 2008, 5:04 PM MDT for Slope County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2008, 5:04 PM MDT (23:04 UTC)
- Expired
- Aug 9, 2008, 6:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Slope County, ND
The radar
The Bismarck radar (KBIS), 209 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:14 PM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 9, 2:14 PM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 314 PM CDT SAT AUG 9 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS THROUGHOUT THE SHORT TERM PERIOD INVOLVE MAINLY PRECIPITATION CHANCES AND THE ASSOCIATED POTENTIAL FOR SEVERE CONVECTION OVER THE NEXT SEVERAL DAYS...AS WELL AS TEMPERATURE TRENDS AS AN UPPER LEVEL LOW PRESSURE SYSTEM BECOMES ESTABLISHED OVER THE NORTHERN PLAINS STATES. MODEL GUIDANCE IS GENERALLY IN GOOD AGREEMENT THROUGH THE PERIOD...SO HAVE UTILIZED A MODEL BLEND FOR FORECAST DETAILS WITH PRIMARY EMPHASIS TOWARD THE GFS. MORNING SURFACE/UPPER AIR ANALYSIS REVEALED A WEAK SURFACE TROUGH DRAPED ACROSS THE LEE SIDE OF THE ROCKIES BENEATH WEAKENING MID/UPPER LEVEL RIDGING ON ACCOUNT OF WEAK SHORTWAVE ENERGY TRAVERSING THE FLOW. THIS AFTERNOON...WIDESPREAD CLOUDS AND ISOLATED TO WIDELY SCATTERED SHOWERS/THUNDERSHOWERS HAVE BEEN OBSERVED ON RADAR AND SATELLITE IMAGERY ACROSS WESTERN AND CENTRAL NORTH DAKOTA...LIKELY THE RESULT OF THE UPSTREAM LOW PRESSURE SYSTEM FORECAST TO BECOME THE MAJOR WEATHER PLAYER OVER THE NEXT SEVERAL DAYS. WITH ONLY A GRADUAL BREAKDOWN OF THE UPPER RIDGE AND SLOW MOTION OF THE DEVELOPING SURFACE TROUGH...PERSISTENCE APPEARS TO BE THE BEST OPTION FOR THE EVENING/OVERNIGHT PERIOD. SHOWERS AND THUNDERSTORMS ARE APT TO DEVELOP IN UPSLOPE FLOW OVER THE HIGHER TERRAIN OF OUR WESTERN NEIGHBORS...AND ARE LIKELY TO SPREAD EASTWARD INTO THE WESTERN DAKOTAS DURING THE EVENING/OVERNIGHT HOURS. ADDITIONAL THUNDERSTORMS MAY DEVELOP IN THE WEST AND SOUTH DURING THE OVERNIGHT AS LOW LEVEL WARM ADVECTION IMPROVES. AIR MASS ACROSS WESTERN AND CENTRAL ND WILL BE ONLY MARGINALLY UNSTABLE BENEATH MODEST MIDLEVEL LAPSE RATES OF 6.5 TO 7.0 DEG C/KM AT BEST...AND THE BEST SUPPORT FOR ORGANIZED CONVECTION WILL REMAIN ACROSS EASTERN MT/WY. THAT SAID...SEVERE THUNDERSTORMS SHOULD NOT BE MUCH OF A CONCERN FOR TONIGHT. THIS CONCURS WITH RECENT SPC CONVECTIVE OUTLOOKS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE ON SUNDAY AS A SURFACE LOW OVER SOUTHEASTERN MT/NORTHEASTERN WY BEGINS TO ORGANIZE IN RESPONSE TO THE ARRIVAL OF A POTENT UPPER LEVEL LOW/SHORTWAVE TROUGH. CONVECTIVE ACTIVITY WILL PROBABLY BE ONGOING FOR MUCH OF THE DAY ACROSS MY CENTRAL AND EAST WITHIN PERSISTENT WAA REGIME AND ISENTROPIC ASCENT ALONG W-E SURFACE WARM FRONTAL BOUNDARY...BUT WEAK INSTABILITY/SHEAR WILL ACT AGAINST A SEVERE THREAT WITH THIS ACTIVITY. HOWEVER...WIDESPREAD 60S DEWPOINTS AND DECENT SURFACE HEATING ACROSS WESTERN ND SHOULD YIELD MODERATE DESTABILIZATION BY MID/LATE AFTERNOON AS FLOW ALOFT BEGINS TO FAVOR AT LEAST MARGINAL DEEP LAYER SHEAR VALUES OF 30 TO 35 KTS. GFS BUFR FORECAST SOUNDINGS ACROSS WESTERN ND INDICATE MODERATE TO STRONG INSTABILITY AND LITTLE OR NO CAPPING BY MID AFTERNOON...SUGGESTING ISOLATED THUNDERSTORMS COULD BE TRIGGERED BY ANY SHORTWAVE IMPULSE RIDING OVER THE COLLAPSING RIDGE. IF THIS OCCURS...VERTICAL SHEAR ALONG WITH 1500 TO 2500 J/KG CAPES MAY SUPPORT SUPERCELL STRUCTURES WITH LARGE HAIL/DAMAGING WINDS THE PRIMARY THREATS. STRONGER FORCING FOR ASCENT ARRIVING LATER IN THE EVENING WILL LIKELY GIVE WAY TO INCREASED COVERAGE/INTENSITY OF ORIGINAL ACTIVITY. FOR THAT REASON...HAVE INSERTED SEVERE WORDING FOR OUR WESTERN ZONES FOR SUN/SUN NIGHT. AN INCREASING SOUTH/SOUTHWESTERLY LLJ/ALBEIT MODEST AS STRONGER DYNAMIC LIFTING BEGINS TO OVERSPREAD THE AREA ALONG THE EDGE OF THE RIDGE POINTS TO THE POSSIBILITY OF ONE OR MORE STORM CLUSTERS/MCSS TRANSLATING EASTWARD THROUGH THE CENTRAL CWA THROUGH THE EVENING AND OVERNIGHT. THE EVOLUTION OF THIS THREAT IS UNCERTAIN AT THIS TIME...BUT LATER SHIFTS MAY NEED TO MONITOR THE SITUATION CLOSELY FOR A POTENTIAL SEVERE THREAT SPREADING EASTWARD INTO THE CENTRAL. VERY ACTIVE WEATHER WILL LIKELY PERSIST ON MONDAY WITH YET ANOTHER SUBSTANTIAL SEVERE THREAT A POSSIBILITY. GFS CONTINUES TO PROG AN ABUNDANCE OF LOW LEVEL MOISTURE STREAMING NORTHWARD INTO CENTRAL ND IN ADVANCE OF EASTWARD-ADVANCING COLD FRONT. MORNING CONVECTION MAY POTENTIALLY LIMIT AVAILABLE INSTABILITY ACROSS THE WARM SECTOR...BUT AT LEAST MARGINAL TO MODERATE DESTABILIZATION SHOULD FAVOR MLCAPES OF 1000 TO 2000 J/KG...VALUES THAT WOULD BE HIGHER IF ANY SURFACE HEATING OF SIGNIFICANCE CAN OCCUR. STRONG UPPER LEVEL DIVERGENCE AND LOW LEVEL CONVERGENCE ALONG THE SURFACE BOUNDARY WILL FAVOR THUNDERSTORM GROWTH...AND AVAILABLE INSTABILITY/SHEAR WILL ONCE AGAIN PROMOTE STRONG ROTATING UPDRAFTS CAPABLE OF PRODUCING LARGE HAIL AND PERHAPS DAMAGING WIND GUSTS. VERTICAL SHEAR PROFILES ARE FAVORABLE FOR ONE OR MORE MCS TYPE SYSTEMS ACROSS THE CWA WITHIN REGION OF FORCED ASCENT ENFORCED BY A POTENT NEGATIVELY TILTED SHORTWAVE TROUGH ROTATING THROUGH EASTERN MT. SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE ON TUESDAY WITHIN COLD AIR ALOFT ASSOCIATED WITH THE UNSEASONABLY STRONG UPPER LOW...ALTHOUGH THE COVERAGE AND INTENSITY OF THE ACTIVITY SHOULD BE CONSIDERABLY LOWER THAN ON PREVIOUS DAYS. TEMPERATURES ACROSS THE CWA THROUGHOUT THE SHORT TERM PERIOD ARE EXPECTED TO BE NORMAL TO SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR. COLD AIR ALOFT ASSOCIATED WITH THE MAIN SYSTEM OF INTEREST AND ITS ASSOCIATED CLOUDS/PRECIPITATION FORCED A SLIGHT LOWERING IN MAX TEMPERATURES ACROSS THE BOARD AS THE PRIMARY CHANGE TO THE GRIDS IN THAT DEPARTMENT. .LONG TERM...WEDNESDAY THROUGH SATURDAY... THE EXTENDED FORECAST PERIOD WILL CONTINUE TO BE INFLUENCED BY THE CLOSED UPPER LOW CURRENTLY POSITIONED OVER THE PACIFIC NORTHWEST WHICH MOVES INTO OUR LOCAL REGION MID-WEEK. AS EXPECTED MODELS CONTINUE TO HAVE DIFFICULTY WITH THE OVERALL EVOLUTION OF THIS SYSTEM...MAINLY WHERE IT TRACKS TOWARDS THE END OF THIS WORK WEEK. THE LATEST GFS KEEPS IT IN THE NORTHERN PLAINS REGION THROUGHOUT THE PERIOD...WHILE THE ECMWF IS MORE PROGRESSIVE WITH THE LOW/OPEN UPPER LEVEL WAVE MOVING IT INTO THE SOUTHERN GREAT LAKES REGION BY SATURDAY. STAYED THE COURSE ONCE AGAIN WITH POPS WED-FRI KEEPING SATURDAY DRY FOR NOW. TRENDED TEMPS DOWNWARDS THURSDAY AND FRIDAY WITH SOME POSSIBLE RECOVERY BY SATURDAY. OVERALL TEMPS WILL BE BELOW SEASONAL NORMS. && .AVIATION... AS THE UPPER RIDGE AXIS PUSHES SLOWLY EAST TONIGHT THROUGH SUNDAY NIGHT...WE WILL SEE INCREASING CHANCES FOR THUNDERSTORMS (POSSIBLY SEVERE WEST SUNDAY AND AREA WIDE MONDAY) OVER THE NEXT 24-48 HOURS. IN THE SHORT TERM AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS REMAINS OVER SOUTH CENTRAL ND...PRODUCING MVFR CIGS AND VIS. MAY ALSO SEE ISOLD IFR CONDITIONS IN ANY HEAVY TSRA. AREAS IF SHOWERS AND THUNDERSTORMS LOOK TO PERSIST THROUGH TONIGHT WITH STORMS REDEVELOPING SUNDAY AFTERNOON WEST AND CENTRAL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && CLH/RSL/NH
Hazardous weather outlook, Aug 9, 4:47 AM MDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 547 AM CDT SAT AUG 9 2008 NDZ017>020-031>035-040>046-101100- MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 547 AM CDT SAT AUG 9 2008 /447 AM MDT SAT AUG 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING AND AFTERNOON...WITH SCATTERED THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT. SOME STORMS COULD BE SEVERE SUNDAY AFTERNOON AND NIGHT. THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>005-009>013-021>023-025-036-037-047-048-050-051-101100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN- LA MOURE-MCINTOSH-DICKEY- 547 AM CDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT. SOME STORMS COULD BE SEVERE SUNDAY AFTERNOON AND NIGHT. THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:40 PM MDT | Areal Flood Warning | BIS | Emmons | 6 hr |
| Aug 9, 5:55 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.